Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 92, NWS Corpus Christi, TX

August 31, 2004Refugio County, Texas

NWS Corpus Christi, TX issued this severe thunderstorm warning at Aug 31, 2004, 4:38 PM CDT for Refugio County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2004, 4:38 PM CDT (21:38 UTC)
Expired
Aug 31, 2004, 5:15 PM CDT
In force
37 min
Issued by
NWS Corpus Christi, TX
Area
Counties, with a storm outline in the text

County Refugio County, TX

The radar

The Corpus Christi radar (KCRP), 55 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 9.6 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 886 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
886 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KCRP 312138
SVRCRP
TXC391-312215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
437 PM CDT TUE AUG 31 2004

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL REFUGIO COUNTY IN TEXAS

* UNTIL 515 PM CDT

* AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF WOODSBORO...OR ABOUT 11 MILES
  SOUTHWEST OF REFUGIO...MOVING SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THE REFUGIO-SAN PATRICIO COUNTY LINE AROUND 450 PM CDT...

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL UP TO THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...

SEEK A STURDY SHELTER IMMEDIATELY

LAT...LON 2833 9723 2834 9731 2832 9739 2823 9747
      2816 9749 2815 9742 2819 9734 2823 9725

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:56 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 31, 2:56 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
256 PM CDT TUE AUG 31 2004

.SHORT-TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...GFS/ETA CONSISTENT
WITH A QUASI-STATIONARY UPPER LOW OVR WRN TX...THEN MOVG IT SLOWLY
OVER THE REGION TUESDAY. ASSOCIATED MID/UPPER Q-VECTOR CONVERGENCE
PROGD TO BE WEAK...HOWEVER THE GFS INCREASES UPPER LEVEL DIVERGENCE
SIGNIFICANTLY BY WEDNESDAY NIGHT. GOES SOUNDING INDICATES FAIRLY HIGH
PW VALUES...WITH LOWEST PW VALUES OVR THE NERN CWFA. CONCUR WITH
GFS/ETA THAT PW VALUES WL REMAIN HIGH OVR THE SRN/SWRN CWFA DRG THE
PERIOD. WEAK BNDRY (BASED ON THE MSAS PRESSURE FIELD) CURRENTLY ACRS
THE SRN/WRN CWFA AND WL DISSIPATE DRG THE PD. (ALSO...MSAS DEPICTS A
STRONG THETA-E GRADIENT JUST NORTH OF THE CWFA.) THUS...ISOLD/SCT
CONVECTION TO CONTINUE THIS EVENING IN RESPONSE TO FOREGOING
BNDRYS/INSTABILITY/LOW CIN. COMBINATION OF MSTR/INSTABILITY WL
CONTRIBUTE TO ISOLD/SCT CONVECTION WED...WITH THE GREATEST POPS OVR
THE SWRN BY LATE AFTN/EVENING CONUS OWING TO MSTR/APPROACHING UPPER
DIVERGENCE. UPPER DIVERGENCE NOTWITHSTANDING...ANTICIPATE THAT
INCREASING CIN VALUES TO RESULT IN DECREASING PCPN WEDNESDAY NIGHT.
MARINE...EXPECT WIND/SEAS TO REMAIN BELOW SCA CONDITIONS DRG THE
PERIOD.

&&

.LONG-TERM (THURSDAY THROUGH TUESDAY)...H5 LOW CUT-OFF IN THE MIDDLE
OF THE SUBTROPICAL RIDGE WILL CONTINUE TO SPIN OVER WEST TEXAS
THROUGH THE MIDDLE OF THE WEEK.  IN THE MEANTIME...THIS FEATURE WILL
SPIN A FEW VORT MAXIMA ACROSS THE AREA...PROVIDING CHANCE/SLIGHT
CHANCE POPS.  MAIN FORECAST CHALLENGE WILL BE AMOUNT OF AVAILABLE
BOUNDARY LAYER MOISTURE.  ETA/GFS HAVE SHOWN SIGNIFICANT DIFFERENCES
IN THE HANDLING OF THE MOISTURE RETURN...BUT ARE BEGINNING TO SHOW
SIMILARITIES WITH THE 12Z RUNS.  WITH DRIER AIR FILTERING INTO THE
CWA THROUGH THE NEXT FEW DAYS...SHOULD SEE SOME MOISTURE POOLING
ACROSS THE RIO GRANDE AND SOUTHERN CWA.  WITH SHOW SLIGHT CHANCE
POPS FOR THURSDAY ACROSS THE SOUTHERN AREAS...WITH CHANCE ALONG THE
RIO GRANDE.  ON FRIDAY...SEA-BREEZE SHOULD BE ENHANCE BY THE
AFOREMENTIONED UPPER-LOW OPENING UP AND EJECTING TO THE EAST.  THIS
WILL BRING UPPER-LEVEL SHEAR AXIS ACROSS THE REGION.  WILL SHOW BEST
POPS ACROSS THE SOUTHERN RIO GRANDE PLAINS.  TEMPS WILL RETURN TO
NEAR NORMAL BY THIS TIME.  OVER THE WEEKEND...SHOULD CONTINUE TO SEE
ISOLATED DIURNAL CONVECTION AS MOISTURE INCREASES.  GFS IS SHOWING A
FRONTAL BOUNDARY SLIDING INTO THE REGION ON SUNDAY...WHICH IS QUITE
A BIT FASTER THAN SHOWN YESTERDAY.  WILL REFLECT THIS WITH A WIND
SHIFT LATE SUNDAY/EARLY FRIDAY TO THE ENE.  COULD SEE SOME ACTIVITY
ALONG THE FRONT...BUT WILL GO WITH GHOST POPS AT THIS TIME DUE TO
THE UNCERTAINTY.  CURRENT THINKING IS DRY WEATHER FOR THE FIRST PART
OF NEXT WEEK.  OF COURSE...THIS FORECAST IS DEPENDENT ON HURRICANE
FRANCIS FOLLOWING THE PROJECTED PATH.  IF SHE GETS INTO THE
GULF...SOME CHANGES WOULD BE IN ORDER.

&&

.PRELIMINARY POINT TEMPS/POPS...

CORPUS CHRISTI 71 92 71 92 / 10 30 20 20
VICTORIA       69 93 67 92 / 20 20 10 20
LAREDO         74 94 72 96 / 30 40 30 30
ALICE          70 95 69 94 / 20 30 30 20
ROCKPORT       75 92 74 91 / 10 20 10 20
COTULLA        70 93 66 94 / 30 30 10 20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

87/WC...SHORT-TERM
94/MJ...LONG-TERM
Hazardous weather outlook, Aug 31, 5:16 AM CDT, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
516 AM CDT TUE AUG 31 2004

GMZ230-235-250-255-270-275-TXZ229>234-239>247-011013-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
ARANSAS-BEE-CALHOUN-DUVAL-GOLIAD-JIM WELLS-KLEBERG-LA SALLE-LIVE OAK-
MCMULLEN-NUECES-REFUGIO-SAN PATRICIO-VICTORIA-WEBB-
516 AM CDT TUE AUG 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF A WEAK COLD FRONT SLOWLY APPROACHING THE AREA FROM
THE NORTH...THE AFTERNOON SEA BREEZE AND AN UPPER LEVEL DISTURBANCE
WILL PRODUCE SCATTERED THUNDERSTORMS ACROSS THE SOUTHERN COASTAL BEND
AND THE RIO GRANDE PLAINS MAINLY SOUTH OF A ROCKPORT TO LAKE CORPUS
CHRISTI TO COTULLA LINE. A FEW THUNDERSTORMS ACROSS THIS REGION AND
MAINLY WEST OF HIGHWAY 77 MAY BECOME STRONG PRODUCING FREQUENT
DANGEROUS LIGHTNING STRIKES...WINDS GUSTING TO 40 TO 50 MPH AND VERY
HEAVY RAIN WITH ISOLATED RAINFALL TOTALS OF 1 TO 3 INCHES POSSIBLE.
SLIGHTLY DRIER AIR TO THE NORTHEAST OF THIS REGION WILL CAUSE
THUNDERSTORM COVERAGE TO BE MORE ISOLATED IN NATURE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A WEAK COLD FRONT WILL BRING ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WEDNESDAY THROUGH FRIDAY. DRIER WEATHER AND A
DEVELOPING OFFSHORE WIND ARE EXPECTED SATURDAY THROUGH MONDAY AS
HURRICANE FRANCES CROSSES FLORIDA. WARMING TEMPERATURES AND LOWER
HUMIDITY VALUES WILL DEVELOP THIS WEEKEND AND CONTINUE INTO EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MJG

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.